MAUDE Adverse Event Report: SEASPINE ORTHOPEDICS CORPORATION MARINER MIS; MARINER MIS PEDICLE SCREW SYSTEM; SEASPINE NAVIGATION SYSTEM

SEASPINE ORTHOPEDICS CORPORATION MARINER MIS; MARINER MIS PEDICLE SCREW SYSTEM; SEASPINE NAVIGATION SYSTEM
Model Number MM2-100050
Medical Device Problem Codes Fracture (1260); Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/22/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that the mm2-100050 guidewire, single sharp fractured during the surgery resulting in injury to the patient and additional incision and dissection to retrieve broken component.Report details below: the surgeon was conducting posterior fusion of l4/5, backing up a stage 1 l4/5 alif.The surgeon was placing fascial splitter with attached blade over guidewire.Guidewire was positioned in pedicle of vertebral body and had been placed utilising brainlab navigation and brainlab navigated jamshidi needle.The positioning was confirmed and was correct and acceptable with intraoperative ct.The fascial splitter appeared to 'catch' and 'fold' the guidewire under the advancing fascial blade.The surgeon appeared to use extensive downward force and appeared to sever guidewire.Distal sheared end of guidewire (approximate 50mm) has then migrated, under extreme tension to approximate position of patient's psoas muscle and has embedded itself there.The incident was occurred with equipment in contact with the patient which caused 1.5 hour delay to surgery whilst retrieval of broken component was undertaken.This resulted in injury to patient and additional incision and dissection to retrieve broken component (multiple broken components of instruments & 2 components from guidewire).Intraoperative x-ray confirmed the position of sheared component of guidewire.Intraoperative ct was obtained to allow navigation to enable 'real time' visualisation of guidewire piece in order to extract broken component.Blunt dissection utilising nuvasive xlif retractor and nuvasive intraoperative neuro-monitoring has been undertaken in order to retrieve guide wire piece.Surgery was able to be successfully completed utilising additional instruments from mariner mis set as well as competitor company instrumentation that was consigned and 'on shelf' at the hospital.The customer reported that qty:2, p/n: ra2-001021 interbody inserter bound up during a case.This mdr will serve as reporting for 2 products used in the procedure as well as the inserters that were in use at the time, just to cover all bases: mm2-100050 guidewire, single sharp, mm2-000231 fascial blade, ra2-001021 interbody inserter.The customer reported that qty:2, p/n: ra2-001021 interbody inserter bound up during a case.Both reported intra-operative fracture resulted in injury to patient.
 
Additional Manufacturer Narrative
The customer reported that the mm2-100050 guidewire, single sharp fractured during the surgery resulting in injury to the patient and additional incision and dissection to retrieve broken component.Report details below: the surgeon was conducting posterior fusion of l4/5, backing up a stage 1 l4/5 alif.The surgeon was placing fascial splitter with attached blade over guidewire.Guidewire was positioned in pedicle of vertebral body and had been placed utilising brainlab navigation and brainlab navigated jamshidi needle.The positioning was confirmed and was correct and acceptable with intraoperative ct.The fascial splitter appeared to 'catch' and 'fold' the guidewire under the advancing fascial blade.The surgeon appeared to use extensive downward force and appeared to sever guidewire.Distal sheared end of guidewire (approximate 50mm) has then migrated, under extreme tension to approximate position of patient's psoas muscle and has embedded itself there.The incident was occurred with equipment in contact with the patient which caused 1.5 hour delay to surgery whilst retrieval of broken component was undertaken.This resulted in injury to patient and additional incision and dissection to retrieve broken component (multiple broken components of instruments & 2 components from guidewire).Intraoperative x-ray confirmed the position of sheared component of guidewire.Intraoperative ct was obtained to allow navigation to enable 'real time' visualisation of guidewire piece in order to extract broken component.Blunt dissection utilising nuvasive xlif retractor and nuvasive intraoperative neuro-monitoring has been undertaken in order to retrieve guide wire piece.Surgery was able to be successfully completed utilising additional instruments from mariner mis set as well as competitor company instrumentation that was consigned and 'on shelf' at the hospital.The customer reported that qty:2, p/n: ra2-001021 interbody inserter bound up during a case.This mdr will serve as reporting for 2 products used in the procedure as well as the inserters that were in use at the time, just to cover all bases: mm2-100050 guidewire, single sharp, mm2-000231 fascial blade, ra2-001021 interbody inserter.The customer reported that qty:2, p/n: ra2-001021 interbody inserter bound up during a case.Both reported intra-operative fracture resulted in injury to patient.No evaluation has occurred as no products have been received for evaluation at the time of this report.Intraoperative warnings: consult the surgical technique guide for system specific intraoperative warnings, precautions, and recommendations.Extreme caution should be used around the spinal cord and nerve roots.Damage to the nerves will cause loss of neurological function.Breakage, slippage, or misuse of instruments or implant components may cause injury to the patient or operative personnel.Implants and component should not be bent, reshaped, contoured, or otherwise modified.
 
Additional Manufacturer Narrative
The customer reported that the mm2-100050 guidewire, single sharp fractured during the surgery resulting in injury to the patient and additional incision and dissection to retrieve broken component.Report details below: the surgeon was conducting posterior fusion of l4/5, backing up a stage 1 l4/5 alif.The surgeon was placing fascial splitter with attached blade over guidewire.Guidewire was positioned in pedicle of vertebral body and had been placed utilising brainlab navigation and brainlab navigated jamshidi needle.The positioning was confirmed and was correct and acceptable with intraoperative ct.The fascial splitter appeared to 'catch' and 'fold' the guidewire under the advancing fascial blade.The surgeon appeared to use extensive downward force and appeared to sever guidewire.Distal sheared end of guidewire (approximate 50mm) has then migrated, under extreme tension to approximate position of patient's psoas muscle and has embedded itself there.The incident was occurred with equipment in contact with the patient which caused 1.5 hour delay to surgery whilst retrieval of broken component was undertaken.This resulted in injury to patient and additional incision and dissection to retrieve broken component (multiple broken components of instruments & 2 components from guidewire).Intraoperative x-ray confirmed the position of sheared component of guidewire.Intraoperative ct was obtained to allow navigation to enable 'real time' visualisation of guidewire piece in order to extract broken component.Blunt dissection utilising nuvasive xlif retractor and nuvasive intraoperative neuro-monitoring has been undertaken in order to retrieve guide wire piece.Surgery was able to be successfully completed utilising additional instruments from mariner mis set as well as competitor company.Instrumentation that was consigned and 'on shelf' at the hospital.This mdr will serve as reporting for 2 products used in the procedure as well as the inserters that wrre in use at the time, jsut to cover all bases: mm2-100050 guidewire, single sharp; mm2-000231 fascial blade.Both reported intra-operative fracture resulted in injury to patient.No evaluation has occurred as no products have been recived for evaluation at the time of this report.Intraoperative warnings: consult the surgical technique guide for system specific intraoperative warnings, precautions, and recommendations.Extreme caution should be used around the spinal cord and nerve roots.Damage to the nerves will cause loss of neurological function.Breakage, slippage, or misuse of instruments or implant components may cause injury to the patient or operative personnel.Implants and componentsshould not be bent, reshaped, contoured, or otherwise modified.
 
Event or Problem Description
The customer reported that the mm2-100050 guidewire, single sharp fractured during the surgery resulting in injury to the patient and additional incision and dissection to retrieve broken component.Report details below: the surgeon was conducting posterior fusion of l4/5, backing up a stage 1 l4/5 alif.The surgeon was placing fascial splitter with attached blade over guidewire.Guidewire was positioned in pedicle of vertebral body and had been placed utilising brainlab navigation and brainlab navigated jamshidi needle.The positioning was confirmed and was correct and acceptable with intraoperative ct.The fascial splitter appeared to 'catch' and 'fold' the guidewire under the advancing fascial blade.The surgeon appeared to use extensive downward force and appeared to sever guidewire.Distal sheared end of guidewire (approximate 50mm) has then migrated, under extreme tension to approximate position of patient's psoas muscle and has embedded itself there.The incident was occurred with equipment in contact with the patient which caused 1.5 hour delay to surgery whilst retrieval of broken component was undertaken.This resulted in injury to patient and additional incision and dissection to retrieve broken component (multiple broken components of instruments & 2 components from guidewire).Intraoperative x-ray confirmed the position of sheared component of guidewire.Intraoperative ct was obtained to allow navigation to enable 'real time' visualisation of guidewire piece in order to extract broken component.Blunt dissection utilising nuvasive xlif retractor and nuvasive intraoperative neuro-monitoring has been undertaken in order to retrieve guide wire piece.Surgery was able to be successfully completed utilising additional instruments from mariner mis set as well as competitor company.Instrumentation that was consigned and 'on shelf' at the hospital.This mdr will serve as reporting for 2 products used in the procedure as well as the inserters that wrre in use at the time, jsut to cover all bases: mm2-100050 guidewire, single sharp; mm2-000231 fascial blade.Both reported intra-operative fracture resulted in injury to patient.
 
Event or Problem Description
Note 2: this supplemental has been created to update the investigation that occurred once the nstruments were received (b)(4) guidewire, single sharp, lot ml24814a see 3012120772-2023-00006 for full details on the (b)(4) fascial blade the customer reported that the (b)(4) guidewire, single sharp fractured during the surgery resulting in injury to the patient and additional incision and dissection to retrieve broken component.Report details below: the surgeon was conducting posterior fusion of l4/5, backing up a stage 1 l4/5 alif.The surgeon was placing fascial splitter with attached blade over guidewire.Guidewire was positioned in pedicle of vertebral body and had been placed utilising brainlab navigation and brainlab navigated jamshidi needle.The positioning was confirmed and was correct and acceptable with intraoperative ct.The fascial splitter appeared to 'catch' and 'fold' the guidewire under the advancing fascial blade.The surgeon appeared to use extensive downward force and appeared to sever guidewire.Distal sheared end of guidewire (approximate 50mm) has then migrated, under extreme tension to approximate position of patient's psoas muscle and has embedded itself there.The incident was occurred with equipment in contact with the patient which caused 1.5 hour delay to surgery whilst retrieval of broken component was undertaken.This resulted in injury to patient and additional incision and dissection to retrieve broken component (multiple broken components of instruments & 2 components from guidewire).Intraoperative x-ray confirmed the position of sheared component of guidewire.Intraoperative ct was obtained to allow navigation to enable 'real time' visualisation of guidewire piece in order to extract broken component.Blunt dissection utilising nuvasive xlif retractor and nuvasive intraoperative neuro-monitoring has been undertaken in order to retrieve guide wire piece.Surgery was able to be successfully completed utilising additional instruments from mariner mis set as well as competitor company instrumentation that was consigned and 'on shelf' at the hospital.
 
Additional Manufacturer Narrative
Note: this supplemental has been created to update the investigation results.Functional testing was performed in an attempt to duplicate the break on the guidewire received from the field.While the testing resulted in an identical break, the root cause of the break on the customer sample was no identified.Intraoperative warnings consult the surgical technique guide for system specific intraoperative warnings, precautions, and recommendations.Extreme caution should be used around the spinal cord and nerve roots.Damage to the nerves will cause loss of neurological function.Breakage, slippage, or misuse of instruments or implant components may cause injury to the patient or operative personnel.Implants and componentsshould not be bent, reshaped, contoured, or otherwise modified.
 
Event or Problem Description
Note: this supplemental has been created to update the lot numbers provided after the initial report.On 22mar2023, lot number ml24812a was provided for the mm2-100050 guidewire, single sharp and there was no lot number provided for the mm2-000231 fascial blade.On 07jun2023, the reporter provided updated lot numbers for both instruments.Mm2-100050 guidewire, single sharp, lot ml24814a.Mm2-000231 fascial blade, lot bk106782a.See 3012120772-2023-00006 for full details on the mm2-000231 fascial blade.The customer reported that the mm2-100050 guidewire, single sharp fractured during the surgery resulting in injury to the patient and additional incision and dissection to retrieve broken component.Report details below: the surgeon was conducting posterior fusion of l4/5, backing up a stage 1 l4/5 alif.The surgeon was placing fascial splitter with attached blade over guidewire.Guidewire was positioned in pedicle of vertebral body and had been placed utilising brainlab navigation and brainlab navigated jamshidi needle.The positioning was confirmed and was correct and acceptable with intraoperative ct.The fascial splitter appeared to 'catch' and 'fold' the guidewire under the advancing fascial blade.The surgeon appeared to use extensive downward force and appeared to sever guidewire.Distal sheared end of guidewire (approximate 50mm) has then migrated, under extreme tension to approximate position of patient's psoas muscle and has embedded itself there.The incident was occurred with equipment in contact with the patient which caused 1.5 hour delay to surgery whilst retrieval of broken component was undertaken.This resulted in injury to patient and additional incision and dissection to retrieve broken component (multiple broken components of instruments & 2 components from guidewire).Intraoperative x-ray confirmed the position of sheared component of guidewire.Intraoperative ct was obtained to allow navigation to enable 'real time' visualisation of guidewire piece in order to extract broken component.Blunt dissection utilising nuvasive xlif retractor and nuvasive intraoperative neuro-monitoring has been undertaken in order to retrieve guide wire piece.Surgery was able to be successfully completed utilising additional instruments from mariner mis set as well as competitor company.Instrumentation that was consigned and 'on shelf' at the hospital.This mdr will serve as reporting for the mm2-100050 guidewire, single sharp both instruments reported intra-operative fracture resulted in injury to patient mm2-100050 guidewire, single sharp, lot ml24814a.Mm2-000231 fascial blade, lot bk106782a.
 
Additional Manufacturer Narrative
Note: this supplemental has been created to update the lot numbers provided after the initial report.On 22mar2023, lot number ml24812a was provided for the mm2-100050 guidewire, single sharp and there was no lot number provided for the mm2-000231 fascial blade.On 07jun2023, the reported provided updated lot numbers for both instruments.Mm2-100050 guidewire, single sharp, lot ml24814a.Mm2-000231 fascial blade, lot bk106782a.See 3012120772-2023-00006 for full details on the mm2-000231 fascial blade.The customer reported that the mm2-100050 guidewire, single sharp fractured during the surgery resulting in injury to the patient and additional incision and dissection to retrieve broken component.Report details below: the surgeon was conducting posterior fusion of l4/5, backing up a stage 1 l4/5 alif.The surgeon was placing fascial splitter with attached blade over guidewire.Guidewire was positioned in pedicle of vertebral body and had been placed utilising brainlab navigation and brainlab navigated jamshidi needle.The positioning was confirmed and was correct and acceptable with intraoperative ct.The fascial splitter appeared to 'catch' and 'fold' the guidewire under the advancing fascial blade.The surgeon appeared to use extensive downward force and appeared to sever guidewire.Distal sheared end of guidewire (approximate 50mm) has then migrated, under extreme tension to approximate position of patient's psoas muscle and has embedded itself there.The incident was occurred with equipment in contact with the patient which caused 1.5 hour delay to surgery whilst retrieval of broken component was undertaken.This resulted in injury to patient and additional incision and dissection to retrieve broken component (multiple broken components of instruments & 2 components from guidewire).Intraoperative x-ray confirmed the position of sheared component of guidewire.Intraoperative ct was obtained to allow navigation to enable 'real time' visualisation of guidewire piece in order to extract broken component.Blunt dissection utilising nuvasive xlif retractor and nuvasive intraoperative neuro-monitoring has been undertaken in order to retrieve guide wire piece.Surgery was able to be successfully completed utilising additional instruments from mariner mis set as well as competitor company instrumentation that was consigned and 'on shelf' at the hospital.This mdr will serve as reporting for 2 products used in the procedure mm2-100050 guidewire, single sharp.Mm2-000231 fascial blade.Both reported intra-operative fracture resulted in injury to patient note: this supplemental has been created to update the lot numbers provided after the initial report.This record will provide information for: mm2-100050 guidewire, single sharp, lot ml24814a.Mm2-000231 fascial blade, lot bk106782a.Evaluation has not commenced the update of this record as the products were received after complaint closure (received on 07jun2023) and the regulatory requirement to file the initial mdr report (15 days from awareness date for a report from au).Should relevant information be discovered after the completion of the investigation, a supplemental will be created.Intraoperative warnings consult the surgical technique guide for system specific intraoperative warnings, precautions, and recommendations.Extreme caution should be used around the spinal cord and nerve roots.Damage to the nerves will cause loss of neurological function.Breakage, slippage, or misuse of instruments or implant components may cause injury to the patient or operative personnel.Implants and componentsshould not be bent, reshaped, contoured, or otherwise modified.

Brand Name
MARINER MIS
Common Device Name
MARINER MIS PEDICLE SCREW SYSTEM; SEASPINE NAVIGATION SYSTEM
Manufacturer (Section D)
SEASPINE ORTHOPEDICS CORPORATION
5770 armada dr.
carlsbad CA 92008
Manufacturer (Section G)
SEASPINE ORTHOPEDICS CORPORATION
5770 armada dr.
carlsbad CA 92008
Manufacturer Contact
taara maharaj
5770 armada dr.
carlsbad, CA 92008
MDR Report Key16659169
Report Number3012120772-2023-00005
Device Sequence Number12581361
Product Code NKB
UDI-Device Identifier10889981212384
UDI-Public10889981212384
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K191648
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberMM2-100050
Device Catalogue NumberMM2-100050
Device Lot NumberML24814A
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer03/22/2023
03/22/2023
03/22/2023
Initial Report FDA Received Date03/31/2023
Supplement Report FDA Received Date05/30/2023
07/07/2023
07/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MM2-000231 FASCIAL BLADE MM2-100050 GUIDEWIRE, SI; MM2-000231 FASCIAL BLADE RA2-001021 INTERBODY INS
Outcome Attributed to Adverse Event Other;
Patient SexUnknown